June 25th, 2003

Dancing Thru

Nutrasweet eyes

I wonder if Hobees has started putting minute amounts of Nutrasweet into their special spiced ice tea. I noticed it tasted sweeter than usual (usually, it's just spice-sweet), and within twenty minutes I was getting a strange feeling like a migraine aura in my eyes, that I've learned to associate with aspartame. Now I'm having vision problems, not so bad as if I've drunk diet soda or had a couple cups of Crystal Lite, but what I can only describe as a "color blurring" that goes away when I hold my hands over my eyes for a minute. (It's a little like the afterimages you see in different colors, when you've stared at something of a certain color too long.) At least it hasn't gone to sepia, yet, which is a sure indicator that aspartame has gotten to me. (I used to completely freak out, sure I was going blind, until I figured out what was causing this. But it still took years to diagnose the cause-and-effect relationship.)

I'm wondering if I'm going to have to start asking questions about aspartame the way some folks have to check whether there is MSG in the Chinese food...